"Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has."

Margaret Mead
Case Report

A Case of Hypersensitivity Syndrome to Both Vancomycin and Teicoplanin



Abstract

Drug hypersensitivity syndrome to both vancomycin and teicoplanin has not been previously reported. We describe here a 50-yr-old male patient with vertebral osteomyelitis and epidural abscess who developed hypersensitivity syndrome to both vancomycin and teicoplanin. Skin rash, fever, eosinophilia, interstitial pneumonitis, and interstitial nephritis developed following the administration of each drug, and resolved after withdrawing the drugs and treating with high dose corticosteroids. The vertebral osteomyelitis was successfully treated with 6-week course of linezolid without further complications. Skin patch tests for vancomycin and teicoplanin was done 2 months after the recovery; a weak positive result for vancomycin (10% aq.,+at D2 and +at D4 with erythema and vesicles; ICDRG scale), and a doubtful result for teicoplanin (4% aq.-at D2 and±at D4 with macular erythema; ICDRG scale). We present this case to alert clinicians to the hypersensitivity syndrome that can result from vancomycin and teicoplanin, with possible cross-reactivity, which could potentially be life-threatening.


Share